Noninfectious skin lesions in Crohn’s disease patients treated with ustekinumab: a multicenter observational retrospective GETAID study
Gauthier Piga, Aurélien Amiot, Joelle Bonnet, Axel P Villani, Gilles Boschetti, Claire Gay, Anne-Laure Charlois, Alban Benezech, Xavier Hébuterne, David Laharie, Laurent Peyrin-Biroulet, Stéphane NanceyAbstract
Background & Aims
Unlike antitumor necrosis factor (anti-TNF)-induced cutaneous adverse events, skin lesions occurring during ustekinumab therapy are uncommon and poorly characterized. We aimed to describe their clinical features, management, and outcomes in patients with Crohn’s disease (CD).
Methods
We conducted a retrospective multicenter study across 7 Groupe d’Études Thérapeutiques des Affections Inflammatoires Digestives centers between June 2015 and December 2024. Adult CD patients who developed significant noninfectious skin lesions during ustekinumab treatment requiring dermatological assessment were included. Clinical characteristics, dermatological diagnoses, management, and outcomes were collected.
Results
Thirty-two patients (21 women; median age 38 years) developed noninfectious skin lesions. Considering the 740 patients exposed to ustekinumab in our cohort during the study period, the estimated prevalence of such lesions was 4.3% among ustekinumab-exposed patients. A history of atopy or psoriasis was present in 40% of patients, and 65% had previously experienced anti-TNF-induced immune-mediated skin lesions. At lesion onset, 59% had active CD. Psoriasiform (40%) and eczematous (31%) eruptions were most common, followed by acneiform lesions (25%) and 1 case of cutaneous vasculitis. Lesions predominantly involved the face (43%) and trunk (40%). Topical treatments were prescribed in 81% of patients, resulting in improvement in 70% of eczematous, 50% of psoriasiform, and 37% of acneiform lesions. Ustekinumab was discontinued in 8 patients (25%). Prior anti-TNF-induced immune-mediated skin lesions were associated with an increased risk of psoriasiform eruptions under ustekinumab (OR 12.0, 95% CI, 1.3-112.7; P = .03).
Conclusions
Skin lesions requiring dermatological assessment occurred during ustekinumab treatment and displayed heterogeneous clinical phenotypes. A history of anti-TNF-induced immune-mediated skin reactions may identify patients at increased risk, particularly for psoriasiform eruptions.